Alert archive / California / Beach Hazards Statements in 2023
Beach Hazards Statement 4, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this beach hazards statement at Jan 30, 2023, 5:30 PM PST for 6 counties in California. It took effect at Jan 31, 2023, 5:25 AM PST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2023, 5:30 PM PST (01:30 UTC)
- In effect from
- Jan 31, 2023, 5:25 AM PST
- Expired
- Jan 31, 2023, 10:00 PM PST
- In force
- 17 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 1.5 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2845 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
179 WHUS46 KMTR 310130 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 530 PM PST Mon Jan 30 2023 CAZ006-505-509-530-311330- /O.NEW.KMTR.BH.S.0004.230131T1600Z-230201T0600Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 530 PM PST Mon Jan 30 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * WHAT...A long period northwest swell will bring increased risk of sneaker waves and strong rip currents along the coast, especially for northwest facing beaches. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...From Tuesday morning through Tuesday evening. * IMPACTS...Sneaker waves can move quickly, knocking unaware beachgoers off their feet. Remember, never turn your back to the ocean. * ADDITIONAL DETAILS...If visiting the coast, please keep children close and pets on leashes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Stay well back from the water's edge. Fisherman should avoid fishing from rocks or jetties. && $$
2 follow-up statements
010 WHUS46 KMTR 311307 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 507 AM PST Tue Jan 31 2023 CAZ006-505-509-530-010600- /O.CON.KMTR.BH.S.0004.230131T1600Z-230201T0600Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 507 AM PST Tue Jan 31 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...A long period northwest swell will bring increased risk of sneaker waves and strong rip currents along the coast, especially for northwest facing beaches. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...Through this evening. * IMPACTS...Sneaker waves can move quickly, knocking unaware beachgoers off their feet. Remember, never turn your back to the ocean. * ADDITIONAL DETAILS...If visiting the coast, please keep children close and pets on leashes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Stay well back from the water's edge. Fisherman should avoid fishing from rocks or jetties. && $$
852 WHUS46 KMTR 311325 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 525 AM PST Tue Jan 31 2023 CAZ006-505-509-530-010600- /O.EXT.KMTR.BH.S.0004.230131T1325Z-230201T0600Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast- Southern Monterey Bay and Big Sur Coast- 525 AM PST Tue Jan 31 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... * WHAT...A long period northwest swell will bring increased risk of sneaker waves and strong rip currents along the coast, especially for northwest facing beaches. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast and Southern Monterey Bay and Big Sur Coast. * WHEN...Through this evening. * IMPACTS...Sneaker waves can move quickly, knocking unaware beachgoers off their feet. Remember, never turn your back to the ocean. * ADDITIONAL DETAILS...If visiting the coast, please keep children close and pets on leashes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Don't be fooled by an ocean that looks calm. There can be 30 minutes of small waves before a sneaker wave strikes. Stay well back from the water's edge. Fisherman should avoid fishing from rocks or jetties. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 30, 4:36 PM PST, 54 minutes earlier.
Area forecast discussion, Jan 30, 4:36 PM PST, 54 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
436 PM PST Mon Jan 30 2023
.SYNOPSIS...Frost and freezing temperatures are likely away from
the coast and are even possible for some coastal areas through mid
week. Warming by late week with rain chances returning.
...Frost and Freezing Temperatures Many Areas Tonight...
.DISCUSSION...as of 12:04 PM PST Monday...
This Evening through Wednesday:
Upper ridging will build into the region as surface high pressure
centers over the central Great Basin. This will set up a north to
northeast wind pattern this evening with breezy conditions in the
North Bay hills. A consensus of the high resolution model guidance
then suggests these winds should weaken between 12-15Z (4-7 AM). So
while the breeze should keep things somewhat mixed during the first
portion of the night do expect winds to settle a bit heading towards
morning. This setup once again implies some complexity to the
temperature forecast and to which areas will fall, and how fast.
Before getting into the details let's first state that it will be
cold. Lows for most places will drop into the 30s, with 20s for the
coldest interior valleys. So these readings will be hazardous to
unsheltered individuals, pets, and sensitive plants. Most areas
(outside of the warmest places immediately adjacent to the coast and
bays) will see frost potential (below 35 degrees) with a freeze
expected for some. Right now the highest confidence in seeing more
widespread freezing temperatures is across San Benito County, within
the Santa Clara hills, across the Santa Lucia range, and across far
southern Monterey County. However freezing temperatures are also
expected within wind sheltered locations (primarily inland) across
the Monterey and San Francisco Bay areas, and within the Santa Cruz
Mountains. Frost/freeze products are out to cover the temperature
threat in a broad sense but do be aware given our complex terrain
that results may vary locally with some spots dipping to freezing
while others remain just a bit above. The key message is to check on
people and pets, and cover or bring sensitive vegetation indoors.
For tomorrow high pressure will dominate at the surface and aloft
with quiet weather. High temperatures will warm a few degrees from
Monday with low elevation highs generally in the upper 50s to around
60. The higher terrain will remain chilly with highs in the 40s.
Look for a repeat on Wednesday with a frosty night followed by
afternoon warming. Winds do appear a little lighter so lows
Wednesday morning could even be a few degrees colder in the
sheltered valley locations. So another night to protect people,
pets, plants and pipes from the cold.
Friday through Sunday:
A progressive upper flow pattern will prevail with the storm track
focusing a bit to our north. However we'll remain close enough for
some rain chances, with the greatest potential across the North Bay.
The first system should move through on Thursday night into Friday
bringing modest rain amounts to the region. Portions of the Sonoma
Hills and Santa Cruz Mountains may receive over 0.5 inches of rain
with much lighter totals elsewhere. This system will quickly depart
with another arriving on Saturday night into Sunday. This system
also looks to bring modest amounts with the greater totals across
the North Bay. Temperatures appear seasonal into early next week.
&&
.AVIATION...as of 04:36 PM PST Monday...For the 00Z TAFs. VFR
through the TAF period. Building high pressure is resulting in
clear skies area-wide. Light to moderate winds generally out of
the E to NE. Another burst of NE winds aloft tonight could bring
some stronger gusts to North Bay terminals and possible LLWS.
Other areas will continue to experience light offshore flow.
Vicinity of KSFO...VFR. Winds have been remaining easterly and
have diminished AOB 10 kt at KSFO and other area terminals.
Expecting winds to remain offshore tonight, but may become more
northerly later tonight, so overall low confidence in direction.
Moderate confidence in winds staying AOB 10 kt tonight. Clear
skies continue through the period.
KSFO Bridge Approach...Similar to KSFO.
Monterey Bay...VFR. Winds light and E to NE this evening, but NW
may develop at KSNS. SE drainage winds overnight tonight into
Tuesday morning. NW winds develop Tuesday afternoon. Clear skies
prevailing.
&&
.MARINE...as of 02:42 PM PST Monday...Gusty winds over the
southern waters again tonight, and will begin to diminish into
Tuesday morning. Winds remain relatively light through mid week,
increasing again and becoming southerly on Thursday. Seas
gradually diminish Tuesday into Wednesday, with a new
northwesterly swell along with a storm system arriving Thursday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...Frost Advisory...CAZ502>504-508-512-528>530
Freeze Warning...CAZ506-510-513>518
SCA...Pt Reyes to Pigeon Pt 0-10 nm until 3 AM
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 AM
&&
PUBLIC FORECAST: SPM
AVIATION: Lorber
MARINE: Behringer
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 2:03 AM PST | Frost Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 4 more | 31 hr |
Nearby
Beach Hazards Statements in California, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.